Texas, 2003

Hail and Damaging Winds in Texas, August 26, 2003

August 26, 2003 · NWS FWD · 13 events in 7 counties and zones

7 thunderstorm wind, 2 hail, 2 lightning, 2 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$632,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 26, 12:13 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 26, 12:13 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
113 PM CDT TUE AUG 26 2003

MID LEVEL CLOUDINESS HAS ERODED ENOUGH TO ALLOW TEMPS TO WARM A BIT
MORE THAN EXPECTED WITH MID MORNING UPDATE. COVERAGE OF TSRA HAS
INCREASED ACROSS THE NE AND THUS HAVE ISSUED ANOTHER UPDATE TO BUMP
UP TEMPS ACROSS THE CENTRAL ZONES AND TO INCREASE POPS TO 30 PERCENT
ENTIRE FA. AFTERNOON DISCUSSION WILL BE OUT BY 2 PM. 80

.AVIATION DISCUSSION ISSUED AT 1220 PM...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP EARLY THIS
AFTERNOON...EVEN OVER TARRANT AND ROCKWALL COUNTY.  EXPECT THE MOST
COVERAGE OF STORMS TO THE EAST OF THE METROPLEX TAF SITES.
HOWEVER...WITH HIGH PRECIPITABLE WATER VALUES AND MODERATE
INSTABILITY...THERE COULD BE A BRIEF SHOWER OR THUNDERSTORM AT ANY
OF THE TAF SITES THROUGH THE AFTERNOON. EXPECT MID LEVEL CEILINGS TO
REMAIN IN PLACE FOR MUCH OF THE AFTERNOON.  CEILINGS SHOULD SCATTER
OUT BRIEFLY THIS EVENING BUT RETURN EARLY WEDNESDAY.  THE WIND WILL
REMAIN FROM THE SOUTH TO SOUTHEAST GENERALLY LESS THAN 10 KNOTS.

942 AM CDT TUE AUG 26 2003
HAVE UPDATED ONCE AGAIN TO ADJUST TEMPS DOWN IN MOST LOCATIONS AS
MID LEVEL CLOUDINESS LOOKS TO LINGER ACROSS MUCH OF NORTH TEXAS FOR
THE NEXT SEVERAL HOURS....MAYBE MOST OF THE DAY.

SHRA HAVE LINGERED ACROSS MAINLY THE SW HALF OF N TEXAS THIS MORNING
AND SOME OF THIS IS LIKELY REACHING THE GROUND. HAVE UPDATED ZONES
TO INCLUDE POPS FOR THE ENTIRE DAY FOR ALL OF THE FA. DID SOME MINOR
ADJUSTMENTS TO HOURLY TRENDS AS WELL. REST LEFT ALONE. 80

.FWD...
TX...NONE.
Hazardous weather outlook, Aug 26, 3:30 AM CST, 9 hours 5 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-262130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED ACROSS NORTH TEXAS.  AN ISOLATED...BRIEF SEVERE
THUNDERSTORM MAY DEVELOP WITH LARGE HAIL AND WINDS IN EXCESS OF 60
MPH AS THE MAIN THREAT. THE THUNDERSTORMS WILL DISSIPATE AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TUESDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE MORE NUMEROUS
SATURDAY AND SUNDAY AS A COLD FRONT MOVES THROUGH THE STATE.  THERE
WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY AFTER 400 PM.

75

The radar

The Dallas/Ft Worth radar (KFWS), 116 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 2 lightning, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Hunt

When
August 26, 12:35 PM CST
Where
Hunt County, 1 mi N of Quinlan
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.917, -96.133

A porch was blown off a house north of Quinlan.

Thunderstorm Wind, Van Zandt

When
August 26, 1:25 PM CST
Where
Van Zandt County, 1 mi N of Edgewood
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -95.883

Trees were blown down by high winds.

Thunderstorm Wind, Dallas

When
August 26, 2:14 PM CST
Where
Dallas County, Addison
Measured
50 kt (58 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
32.950, -96.817

Thunderstorm Wind, Collin

When
August 26, 2:38 PM CST
Where
Collin County, Mc Kinney
Measured
52 kt (60 mph) estimated sustained
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.200, -96.617

Construction workers took refuge under the wide span part of a garage of a house under construction.The frame collapsed on top of them, killing one and injuring four.

Hail, Ellis

When
August 26, 2:50 PM CST
Where
Ellis County, Waxahachie
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.400, -96.850

Hail, Ellis

When
August 26, 2:56 PM CST
Where
Ellis County, 3 mi N of Waxahachie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -96.850

Thunderstorm Wind, Ellis

When
August 26, 2:56 PM CST
Where
Ellis County, Waxahachie
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -96.850

Wind damage of an unknown type was reported by the county Sheriff.

Thunderstorm Wind, Collin

When
August 26, 2:58 PM CST
Where
Collin County, Frisco
Measured
61 kt (70 mph) estimated sustained
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.150, -96.833

A house under construction was damaged by high winds.

Thunderstorm Wind, Parker

When
August 26, 3:30 PM CST
Where
Parker County, Weatherford
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.767, -97.800

Large tree limbs and power lines were blown down by high winds.

Lightning, Collin

When
August 26, 3:30 PM CST
Where
Collin County, Mc Kinney
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

A two story home was heavily damaged by a lightning started fire.

Heavy Rain, Tarrant

When
August 26, 4:00 PM CST
Where
Tarrant County, Colleyville
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A woman had to be rescued after driving her car into high water.

Lightning, Tarrant

When
August 26, 4:00 PM CST
Where
Tarrant County, Colleyville
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A lightning started fire did $300,000 damage to a house.

Heavy Rain, Tarrant

When
August 26, 4:20 PM CST
Where
Tarrant County, Ft Worth
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Street flooding was reported on North Beach Street north of Interstate 820.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Collin2003-08-26MaleLong Span RoofDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378859, 5378860, 5378861, 5378862, 5378863, 5378864, 5378865, 5378866, 5378867, 5378871, 5378869, 5378870, 5378868.